One of the two main risk factors for non-injury-related osteonecrosis is the long-term use of corticosteroids such as prednisone. These medications are prescribed for chronic diseases such as lupus and rheumatoid arthritis. The second most common risk factor is prolonged heavy drinking, which leads to a build-up of fatty deposits in blood vessels and hampers blood flow to the bones. Other risk factors include medical procedures such as chemotherapy, radiation, and organ transplants (especially kidney transplants). People suffering from chronic illnesses such as cancer, HIV, lupus, sickle cell anemia, and Gaucher's disease are also at higher risk of osteonecrosis.
A Answers (2)
Honor Society of Nursing (STTI) answered
Todd Welch, Periodontics, answered
If you use a bisphosphonate medication—to prevent or treat osteoporosis (a thinning of the bones) or as part of cancer treatment therapy—you should advise your dentist. In fact, any time your health history or medications change, you should make sure the dental office has the most recent information in your patient file. Here's why:
Some bisphosphonate medications (such as Fosamax, Actonel, Boniva) are taken orally (swallowed) to help prevent or treat osteoporosis and Paget's disease of the bone. Others, such as Aredia, Bonefos, Didronel or Zometa, are administered intravenously (injected into a vein) as part of cancer therapy to reduce bone pain and for the treatment of hypercalcemia of malignancy (abnormally high calcium levels in the blood), associated with metastatic breast cancer, prostate cancer and multiple myeloma.
In rare instances, some individuals receiving intravenous bisphosphonates for cancer treatment have developed osteonecrosis of the jaw, a rare but serious condition that involves severe loss, or destruction, of the jawbone.
Symptoms include, but are not limited to:
- pain, swelling, or infection of the gums or jaw
- gums that are not healing
- loose teeth
- numbness or a feeling of heaviness in the jaw
- exposed bone
If you receive intravenous bisphosphonates (or received them in the past year) and experience any of these or other dental symptoms, tell your oncologist and your dentist immediately.
More rarely, osteonecrosis of the jaw bone has occurred in patients taking oral bisphosphonates.
Most cases of osteonecrosis of the jaw associated with bisphosphonates have been diagnosed after dental procedures such as tooth extraction; however the condition can also occur spontaneously. Also, invasive dental procedures, such as extractions or other surgery that affects the bone can worsen this condition. Patients currently receiving intravenous bisphosphonates should avoid invasive dental procedures if possible. The risk of osteonecrosis of the jaw in patients using oral bisphosphonates following dental surgery appears to be low.